Alert archive / Illinois / Tornado Warnings in 2002
Tornado Warning 31, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Apr 28, 2002, 1:11 AM CDT for Union County, Illinois. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2002, 1:11 AM CDT (06:11 UTC)
- Expired
- Apr 28, 2002, 1:45 AM CDT
- In force
- 34 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Union County, IL
The radar
The Paducah radar (KPAH), 65 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 10:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 6.2 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 372 m²/s²
- 0-3 km storm-relative helicity
- 488 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
971 WFUS53 KPAH 280611 TORPAH ILC181-280645- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 112 AM CDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * TORNADO WARNING FOR... UNION COUNTY IN SOUTHERN ILLINOIS * UNTIL 145 AM CDT * AT 104 AM CDT...A TORNADO WAS REPORTED 15 MILES SOUTHWEST OF JONESBORO...MOVING EAST AT 30 MPH. SEEK SHELTER NOW MOVE INTO A BASEMENT...OR INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. ABANDON MOBILE HOMES AND VEHICLES. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL LAW ENFORCEMENT...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 3754 8946 3737 8941 3738 8907 3759 8908
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 27, 2:11 PM CDT, 11 hours earlier.
Area forecast discussion, Apr 27, 2:11 PM CDT, 11 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 211 PM CDT SAT APR 27 2002 BIGGEST FORECAST CHALLENGE WITH THIS PACKAGE WILL BE THE NEXT 18-24 HOURS AS STRONG SYSTEM LIFTS NE ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. MODELS IN DECENT AGREEMENT IN LIFTING THIS SYSTEM OUT OF THE SOUTHERN PLAINS INTO THE GREAT LAKES REGION BY 12Z SUNDAY. MIDDAY SFC ANAL SHOWED LOW PRESSURE CENTERED OVER THE KS/NE BORDER. FROM THE LOW A WARM FRONT STRETCHED SE ACROSS SE KS...ERN OK...EXTREME SW AR...AND THEN EWD ACROSS CNTRL MS AND AL. AS THE LOW INTESIFIES AND MOVES NE THIS AFTERNOON AND EVENING...IT IS EXPECTED TO LIFT THE WARM FRONT TO A NW-SE ORIENTATION THAT CLOSELY PARALLELS THE MISSISSIPPI RIVER AT AROUND 00Z. UNTIL THEN EXPECT COVERAGE OF RW/TRW TO INCREASE SO WILL GO LIKELY ACROSS ALL OF CWA...BUT WITH MENTION OF EARLY WORDING ACROSS THE SW HALF AND THROUGH MIDNIGHT OVER THE NE HALF. BOTH AVN/NGM HINT AT A RIBBON OF HIGHER RH COINCIDENT WITH A VORT LOBE SWINGING ACROSS THE CWA AFTER MIDNIGHT SO WILL KEEP A CHANCE EVERYWHERE AFTER MIDNIGHT. AT 12Z SUNDAY A COLD FRONT (1) IS EXPECTED TO BISECT THE CWA FROM NE-SW SO WILL MENTION CHC POPS THERE SUNDAY EARLY AM. AFTER THAT MONDAY NIGHT A FAST MOVING SHORT WAVE CLIPS THE NE QUADRANT OF THE CWA AND CRANKS A FEW HUNDRETHS OF QPF SO WILL MENTION CHC POP THERE. ON TUESDAY A SFC LOW OVER THE CENTRAL PLAINS WILL BEGIN TO LIFT FRONT 1 NORTHWARD AND BACK ACROSS OUR CWA. FRONTAL FORCING AND ISENTROPIC LIFT ASSOC WITH THIS FEATURE AND A TRAILING COLD FRONT (2) WILL PROVIDE THE TRIGGER MECHANISMS FOR RW/TRW THROUGH WEDNESDAY. ON THURSDAY THE NEXT SFC LOW OVER THE SOUTHERN PLAINS WILL LIFT FRONT 2 NORTHWARD PUTTING THE CWA AGAIN IN AN ISENTROPIC LIFT SITUATION THURSDAY NIGHT. ON FRIDAY AND SATURDAY MRF SHOWS THE CWA IN GOOD SHAPE WITH SOUTHERN STREAM ENERGY STAYING TO THE SOUTH AND NORTHERN STREAM ENERGY STAYING TO THE NORTH. EXCEPT FOR SUNDAYS HIGHS...FWC/MAV TEMPS SIMILAR SO WILL GO WITH A CONCENSUS BUT LEANING TOWARD THE MAV MOS NUMBERS. .PAH...NONE. PACKETT
In the hours before
Special weather statement, Apr 27, 8:50 PM CDT, 4 hours 21 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-280500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 850 PM CDT SAT APR 27 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA... ...MOST OF THE REGION HAS BEEN UPGRADED TO A MODERATE RISK TONIGHT.... THREATS... THERE IS A MDOERATE RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE QUAD STATE REGION OVERNIGHT....EXCEPT SOUTHWEST OF A PIEDMONT...DEXTER MISSOURI LINE WHERE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT. THE PRIMARY THREAT IS DAMAGING WINDS AND LARGE HAIL...BUT THERE IS A RISK TORNADOES AS WELL. DISCUSSION... AN INTENSE SURFACE LOW PRESSURE CENTER OVER IOWA THIE EVENING WILL MOVE NORTHEAST TOWARD MICHIGAN OVERNIGHT WITH ITS ASSOCIATED COLD FRONT MOVING ACROSS OUR REGION SUNDAY MORNING. THE AIRMASS ACROSS THE QUAD STATE WILL CONTINUE TO BECOME MORE UNSTABLE OVERNIGHT AS STRONG SOUTHERLY WINDS CONTINUE AHEAD OF THE COLD FRONT. THESE STRONG SOUTHERLY WINDS AT THE SURFACE COMBINED WITH INCREASINGLY STRONG WINDS ALOFT WILL PRODUCE FAVORABLE WIND PROFILES FOR SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES POSSIBLE. A SQUALL LINE MAY DEVELOP IMMEDIATELY AHEAD OF THE COLD FRONT AFTER MIDNIGHT TONIGHT...ALTHOUGH LIMITED MOISTURE MAY ONLY PRODUCE SCATTERED THUNDERSTORMS WITH THE SQUALL LINE. ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED AHEAD OF THE POTENTIAL SQUALL LINE AS WELL. THE GREATEST RISK FOR SEVERE THUNDERSTORMS APPEARS TO BE ACROSS THE NORTHERN HALF OF THE QUAD STATE REGION. THE TIME FRAME OF GREATEST THREAT FOR THE ENTIRE REGION IS AROUND MIDNIGHT THROUGH AROUND DAYBREAK. SPOTTER ACTIVATION... SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE AS ACTIVATION HAS BECOME MORE LIKELY FOR THE OVERNIGHT HOURS. && SHANKLIN
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 12:05 AM CDT | Severe Thunderstorm Warning | PAH | Jackson | 40 min |
| Apr 28, 12:10 AM CDT | Severe Thunderstorm Warning | PAH | Franklin, Jefferson | 50 min |
| Apr 28, 12:39 AM CDT | Severe Thunderstorm Warning | PAH | Hamilton, Wayne | 36 min |
| Apr 28, 12:42 AM CDT | Severe Thunderstorm Warning | PAH | Jackson | 18 min |
| Apr 28, 12:56 AM CDT | Severe Thunderstorm Warning | PAH | Franklin, Williamson | 34 min |
| Apr 28, 1:04 AM CDT | Severe Thunderstorm Warning | PAH | Hamilton, Saline | 41 min |
| Apr 28, 1:07 AM CDT | Severe Thunderstorm Warning | PAH | Union | 38 min |
| Apr 28, 1:14 AM CDT | Severe Thunderstorm Warning | PAH | Gallatin, Wabash, White | 46 min |
| Apr 28, 1:32 AM CDT | Tornado Warning | PAH | Johnson | 43 min |
| Apr 28, 1:47 AM CDT | Tornado Warning | PAH | Pope | 43 min |
| Apr 28, 2:07 AM CDT | Severe Thunderstorm Warning | PAH | Hardin | 38 min |
| Apr 28, 2:14 AM CDT | Tornado Warning | PAH | Hardin | 46 min |
| Apr 28, 2:28 AM CDT | Severe Thunderstorm Warning | PAH | Pope | 32 min |
| Apr 28, 2:31 AM CDT | Severe Thunderstorm Warning | PAH | Massac | 44 min |
Nearby
Tornado Warnings in Illinois, 2002Every tornado warning in 2002Tornadoes in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.